CASE REPORT ON CIPROFLOXACIN INDUCED OCULAR TOXICITY
22 June 2021
OBJECTIVE:To report a case of Ciprofloxacin induced OcularToxicity.
CASE SUMMARY: A 75 year old male patient was admitted in the Department of Ophthalmology, for Cataract Surgery of his left eye. He was prescribed with topical Ciprofloxacin 0.3% as preoperative medication four times daily for 5 consecutive days. After 4 days he had complaints of itching, redness and swelling of periorbital area of left eye. He visited the outpatient clinic to inform the complaints and was admitted. Therapy was discontinued, and physician prescribed medications to solve her complaints. She got recovered by one month.
DISCUSSION: Fluroquinolones can elicit delayed type of hypersensitivity reactions mainly T cell mediated.Several ocular toxicities usually arise due to ciprofloxacin administration but are seldom reported. Swelling, redness and itching of eye have been rarely reported. Exact mechanism behind such adverse drug reaction is unknown and might be because of hypersensitivity of the patient to fluroquinolone group of antibiotics.
CONCLUSION: Topical medications of ciprofloxacin may lead to ocular toxicity and caution should be needed while using these eye drops in the patients. Also these kinds of adverse reactions must be carefully reported.
KEY WORDS: ciprofloxacin, oculartoxicity, adverse drug reaction
Ciprofloxacin is widely used fluroquinolone antibiotics. It inhibits DNA replication by binding to bacterial DNA gyrase and topoisomerase IV.It is widely accepted in the treatment of infective conditions such as urinary tract infection, gastroenteritis and community acquired pneumonia. This fluroquinolone antibacterial indicated in adults (≥18 years of age) with the following infections caused by designated, susceptible bacteria and in paediatric patients where indicated ;Skin and Skin Structure Infections, Bone and Joint Infections , Complicated Intra-Abdominal Infections , Infectious Diarrhea , Typhoid Fever (Enteric Fever) , Uncomplicated Cervical and Urethral Gonorrhoea , Inhalational Anthrax post-exposure in adult and paediatric patients , Plague in adult and pediatric patients, Chronic Bacterial Prostatitis , Lower Respiratory Tract Infections, Acute Exacerbation of Chronic Bronchitis, Urinary Tract Infections (UTI) ,Acute Uncomplicated Cystitis , Complicated UTI and Pyelonephritis in Pediatric Patients ,Acute Sinusitis.[3,8]
Aside from the skin, the eye is the organ most affected by ambient radiation. Physiological barriers exist that prevent penetration of most substances into the eye. However, should a photoactive compound such as a drug or dye manage to pass the blood/retinal or lenticular barriers, it may result in the formation of increased potential for macular degeneration, both of which may eventually lead to blindness.To reduce the development of drug-resistant bacteria and maintain the effectiveness of this antibiotic and other antibacterial drugs, it should be used only to treat or prevent infections that are proven or strongly suspected to be caused by bacteria. Fluoroquinolones including ciprofloxacin have been associated with serious adverse reactions reserve the drug for use in patients who have no alternative treatment options for the following indications ;Acute exacerbation of chronic bronchitis, Acute uncomplicated cystitis , Acute sinusitis ,Gastro intestinal disturbances, neuropsychiatric events and musculoskeletal problems are the adverse events which arecommonly reported. However ocular toxicity due to the topical administration of ciprofloxacinis seldom reported. Here we present a case of patient with swelling, itching and redness of periorbital area of the eye, who developed adverse event after the topical application of ciprofloxacineyedrops.
A 75 year old male patient admitted in the ophthalmology department for cataract operation of his left eye. He was prescribed with topical ciprofloxacin eye drop (0.3%) four times daily for 5 consecutively days to be applied as preoperative medication.
After 4 days of application of the eye drops, he had a complaint of itching and redness in his left eye with swelling over periorbital skin .And he had no past and family history of drug allergy. Upon examination, visual acuity was found to be 1/60, conjunctiva was congested and watery discharge occurred .And ocular movement of the eye was mildly restricted. There were blisters on the periorbital skin.
Due to the patient condition scheduled cataract surgery was postponed immediately. And the eye drops was stopped on the fourth day itself. He was prescribed with levocetrizine 5mg and tab paracetamol 500mg .Follow-up was done laterfor one month .Pateint had regained her clearness of vision to 8/60 during the following days. The complaints of congestion and chemosis had resolved completely within a month. Swelling and irritation over the eye was also reduced. Causality analysis done using WHO- Uppsala monitoring centre scale was found to be probable.
DISCUSSION AND CONCLUSION
Fluoroquinolones are a potent family of antibiotics used to treat various infections including ocular infections . The core structure of nalidixic acid is a quinolone, while the core structures of most Fluroquinolones consist of 4-oxo-1,4 dihydroquinoline or 4-quinolone. Fluorination at the 6-position enhances efficacy against Gram- negative pathogens and broadens the spectrum of activity to include Gram-positive pathogens. Substituents at the 7 position found in ciprofloxacin and ofloxacin further enhance activity against different microorganisms.Ciprofloxacin is widely used drug among fluroquinolones group of antibiotics. These Fluoroquinolones have been associated with disabling and potentially irreversible serious adverse reactions that have occurred together. Widely reported adverse drug reactions of ciprofloxacin are GI symptoms including nausea, vomiting to severe discomfort. Another challenging adverse events are neuropsychiatric disturbances comprise of headache, dizziness etc. Ciprofloxacin also induces tendonitis and tendon rupture.ocular complications are rarely reported. Among them retinal detachment during the drug use was the one of the reported adverse events. These reactions can occur within hours to weeks after starting of the drug. Patients of any age or without pre-existing risk factors have experienced these adverse reactions. Discontinue immediately at the first signs or symptoms of any serious adverse reaction. In addition, avoid the use of fluoroquinolones in patients who have experienced any of these serious adverse reactions associated with fluoroquinolones. Moderate to severe photosensitivity/phototoxicity reactions, the latter of which may manifest as exaggerated sunburn reactions (for example, burning, erythema, exudation, vesicles, blistering, edema) involving areas exposed to light , can be associated with the use of quinolones after sun or UV light exposure. Therefore, avoid excessive exposure to these sources of light. Discontinue the drug if phototoxicity occurs. According to FDA medically important adverse reactions that occurred in less than 1% of ciprofloxacin patients on special senses include Blurred Vision, Disturbed Vision (chromatopsia and photopsia), Decreased Visual Acuity, Diplopia, Tinnitus, Hearing Loss, Bad Taste. [8,9]
The causality assessment of this adverse drug reaction by WHO-Uppsala monitoring centre scale this as a probable type of adverse event. It is difficult to reach a conclusion that the event occurs due to the excipient or drug itself. The exact mechanism is unknown and it might be because of hypersensitivity of ciprofloxacin by the patient. Studies shows that 10% of ciprofloxacin induced ocular toxicity are reported.[10,11] Fluroquinolones elicit T cell mediated delayed type of reactions.[2,12] More studies are required for the better understanding and evaluation of these adverse events in patients and till then, Ciprofloxacin must be used with caution. Discontinue the drug immediately and avoid the use of fluoroquinolones, including ciprofloxacin, in patients who experience any of these serious adverse reactions.
The author would like to thank the staff and the post graduate students of department of pharmacy practice, Nirmala College of pharmacy, Muvattupuzha and Mr Jobin Kunjumon for his support and encouragement.
CONFLICT OF INTEREST: Nil
1. .MacDougall C. Sulfonamides, trimethoprim-sulfamethoxazole, quinolones and agents for urinary tract infections. In: Brunton L, Hilal-Dandan R, Knollmann B, eds. Goodman and Gilman's The Pharmacological Basis of Therapeutics. 13th ed. New York: McGraw Hill Education; 2018: 1011-1021.
2. Berrtam .G. Katzung,Anthony J Trevor.basic and clinical pharmacology.13;1184-1195.
3. James M Ritter,Lionel D Lewis,AlbertFerro.A textbook of clinical pharmacology and therapeutics.5;323-333
4. . Roberts JE. Screening for ocular phototoxicity. Int. J. Toxicol. 2002;21:491–500.
5. Domagala JM. Structure-activity and structure-side-effect relationships for the quinolone antibacterials. J. Antimicrob. Chemother. 1994;33:685–706
6. Appelbaum PC, Hunter PA. The fluoroquinolone antibacterials: past, present and future perspectives. Int. J. Antimicrob. Agents. 2000;16:5–15
7. Bryskier A, Chantot JF. Classification and structure-activity relationships of fluoroquinolones. Drugs. 1995;49(Suppl 2):16–28.
9. Stahlmann R. Clinical toxicological aspects of fluoroquinolones. ToxicolLett. 2002;127(1-3):269-77.
10. Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49(9):2229-32.
11. Edwards IR, Biriell C. Harmonisation in pharmacovigilance. Drug Saf. 1994;10(2):93-102.
12. Grover JK. Unwanted effects of ciprofloxacin in Indian population. Indian J PhysiolPharmacol. 1993;37(3):.G232-4.
It will be great, if you share your view on above write-up.
Your content has been submitted. Please refresh page to see comment